Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 267, NWS St. Louis, MO

November 23, 2003Callaway County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Nov 23, 2003, 5:23 AM CST for Callaway County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2003, 5:23 AM CST (11:23 UTC)
Expired
Nov 23, 2003, 6:15 AM CST
In force
52 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Callaway County, MO

The radar

The St Louis radar (KLSX), 104 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.4 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 231123
SVRLSX
MOC027-231215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
523 AM CST SUN NOV 23 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALLAWAY COUNTY IN CENTRAL MISSOURI

* UNTIL 615 AM CST

* AT 523 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF HOLTS SUMMIT...MOVING
  NORTHEAST AT 70 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE
  DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  FULTON
  WILLIAMSBURG
  SHAMROCK

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3882 9165 3857 9203 3857 9221 3871 9219
          3906 9173 3906 9166

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 22, 3:45 PM CST, 13 hours 38 minutes earlier.

Area forecast discussion, Nov 22, 3:45 PM CST, 13 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CST SAT NOV 22 2003

.DISCUSSION...
CONCERNS THIS PACKAGE IS WITH TIMING ON COLD FRONT ACROSS REGION AND
ASSOCIATED WEATHER. GRADIENTS WILL BE STEEP AND P-TYPE WILL CHANGE
QUICKLY AS FRONT SURGES SE. MODELS SHOWING GOOD AGREEMENT IN PROGS
OF UPPER AIR PATTERN WITH ETA SLIGHTLY FASTER WITH 500MB WV COMING
OUT OF ROCKY MTNS BY 18HRS AND CUTTING OFF OVER NRN PLAINS BY 30HRS.
WENT WITH BLEND ON TIMING OF FROPA ACRS RGN...VCNTY KCOU
23/13Z...KUIN 15Z AND KSTL 17Z. STG LO LVL WINDS AHD OF FNT AND PWS
NR 1.25 IN INTO SRN ZNS WITH GOOD LOW LEVEL CONVERGENCE AND 125KT
UPPER JET OVR WRN MO SHOULD TRIGGER MDT TO STG TSRA ALONG AND AHEAD
OF FRONT.

ARCTIC AIR TO POUR IN BEHIND FRONT BUT MODELS MOVE BEST MOISTURE E
AHEAD OF COLD AIR. EXPECT A BRIEF MIX OF PCPN BEHIND THE FRONT WITH
GUSTY WINDS. TEMPS TO CONT FALLING OVERNIGHT INTO 20S ACROSS FA AS
ARCTIC HIGH SINKS INTO SRN PLAINS BY 12Z MON. TEMPS MON TO REMAIN IN
30S XCPT AROUND 40 XTRM SRN ZNS...THEN GRADUAL WARMUP THRU REMAINDER
OF WEEK. XPCT ANOTHER WEAK FROPA WED NGT WITH LOW POPS DUE TO
LIMITED AVAILABLE MOISTURE.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&

WDB
Hazardous weather outlook, Nov 22, 8:40 AM CST, 20 hours 43 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
840 AM CST SAT NOV 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT IN ADVANCE OF A
STRONG STORM SYSTEM DEVELOPING IN THE PLAINS.  THESE STORMS ARE NOT
EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND EAST OF A
LINE FROM LITCHFIELD ILLINOIS TO ST LOUIS MISSOURI TO CENTERVILLE
MISSOURI.  THE STORM SYSTEM WHICH HAS BEEN FORMING OVER THE CENTRAL
PLAINS WILL DEEPEN AS IT MOVES NORTHEASTWARD SUNDAY...WITH ITS
STRENGTH ENABLING IT TO PULL MOISTURE FROM THE GULF OF MEXICO COAST
AND MAKE FOR UNSTABLE CONDITIONS THROUGH SUNDAY ACROSS THE AREA.  A
STRONG COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL ACT AS A
FOCUS FOR THUNDERSTORM DEVELOPMENT AS IT MOVES QUICKLY THROUGH THE
AREA FROM WEST TO EAST ON SUNDAY...BUT AS IT DOES SO...ENDING THE
THUNDERSTORM THREAT TO ITS WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NECESSARY TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/LSX
OR HTTP://WEATHER.GOV.

PEDIGO/TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 5:06 AM CSTSevere Thunderstorm WarningLSXCole39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.